(818) 552-4503

Popping potassium iodide already? Really bad idea

By JoNel Aleccia

As demand spikes for potassium iodide in the wake of Japan’s nuclear crisis, U.S. poison control centers are starting to receive reports of illness in people who’ve ingested the drug aimed at protecting against radiation sickness.

At least seven people have reported reactions to the drug, often called by its chemical name, KI, including two who said they were suffering from serious symptoms including vomiting, racing heart and dizziness or vertigo.

That’s according to Jessica Wehrman, a spokeswoman for the American Association of Poison Control Centers, which tracks reports from 57 poison control centers nationwide.

Radiation has not been detected in the U.S., but some worried Americans are already hoarding the pills — and apparently taking them already — as a precaution. Wehrman said poison control centers have received nearly 130 queries about protection against radiation exposure and the crisis in Japan.

A text message poll of 98 physicians in California, Oregon and Washington, conducted by Truth On Call for msnbc.com, found that 18 percent of doctors had fielded questions from patients this week about the health impacts of radiation exposure, and two were asked for potassium iodide.

Panic could spark a “mini-epidemic” of potassium iodide ingestion and overdoses, predicted Dr. Leonard Wartofsky, spokesman for the Endocrine Society and a thyroid expert.

He warned that the drug could cause serious reactions in some people and even backfire in the case of an actual emergency, putting people past a two-week window of safe dosage. After that period of time, the drug can induce severe hypothyroidism, a condition that essentially shuts down thyroid function.

“It is inappropriate, foolhardy and dangerous to be taking iodine supplements at this time,” Wartofsky said. “It’s very important to hold off until it’s absolutely necessary.”

Medical and government officials have stressed that the risk of radiation reaching the U.S. is negligible, and that the risk of any health effects is less than that.

“There has been no directive from either the Centers for Disease Control and Prevention or from state health departments that anyone in the United States during the Japan earthquake or during its aftermath should take potassium iodide,” said Dr. Al Bronstein, medical director at the Rocky Mountain Poison and Drug Center.
Story: Panicked Chinese mistakenly hoarding iodized salt

But that hasn’t stopped Americans from rushing to buy the non-prescription drug that protects the thyroid gland from exposure to radioactive iodine. All three manufacturers and suppliers of federally approved potassium iodide in the United States sold out of the drug earlier this week. New supplies won’t be available until mid-April, said Alan Morris, president of Anbex, Inc., which makes IOSAT 130-milligram tablets.

The drug works by filling the thyroid gland with potassium iodide, which leaves no room for the radioactive iodine, which can cause cancer. It does not protect against other effects of radiation exposure.

But even if radiation were to reach the U.S., potassium iodide should only be taken in the event of actual exposure or the threat of immediate exposure, not as a preventive measure, Wartofsky said.

Troy Jones, who runs the site www.nukepills.com, says he sells about 250,000 doses of potassium iodide most months, both pills and liquid. Demand has spiked in the past during threatening events, but nothing like the response to Japan’s crisis, he said.

In the event of a nuclear emergency, potassium iodide is most useful in protecting infants and children younger than 18, whose bodies are most vulnerable to the effects of radioactive iodine, according to the CDC.

Adults older than 40 are warned not to take KI unless contamination with a very large doses of radioactive iodine is expected. They’re at the lowest risk for developing thyroid cancer after radiation exposure and at highest risk for having allergic reactions to KI.

Taking potassium iodide can be harmful to people who are allergic to iodine, those who have certain skin disorders and people with thyroid diseases including goiter, Graves’ disease or autoimmune thyroid disorders.

Side effects from KI can include upset stomach, rashes and inflammation of the salivary glands.

“It’s always balancing the risk and the benefit,” Wartofsky said. “There is absolutely no risk at the present time.”

About the Author

Related Posts